Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 95, NWS Lake Charles, LA

November 27, 2003Saint Martin Parish, St. Mary Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Nov 27, 2003, 4:09 AM CST for Saint Martin Parish, St. Mary Parish, Louisiana. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 27, 2003, 4:09 AM CST (10:09 UTC)
Expired
Nov 27, 2003, 5:15 AM CST
In force
66 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

Counties Saint Martin Parish, LA, St. Mary Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 27, 3:00 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2003-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2003-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 271009
SVRLCH
LAC099-101-271115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
408 AM CST THU NOV 27 2003

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. MARY PARISH IN SOUTH CENTRAL LOUISIANA
  ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA

* UNTIL 515 AM CST

* AT 405 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME NORTH CENTRAL ST. MARY PARISH...
  MOVING NORTHEAST AT 40 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM CST THURSDAY MORNING
FOR SOUTHWESTERN LOUISIANA.

DESTRUCTIVE WINDS CAN BE EXPECTED - TAKE COVER NOW VEHICLES AND
MOBILE HOMES ARE NOT SAFE.

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 2994 9155 2981 9145 2984 9119 2997 9129

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 27, 3:19 AM CST, 50 minutes earlier.

Area forecast discussion, Nov 27, 3:19 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
319 AM CST THU NOV 27 2003

WILL SEND NEW ZONE PACKAGE INCLUDING TORNADO WATCH #976 FOR SOUTH
CENTRAL LOUISIANA. WATCH IN EFFECT UNTIL 8 AM.

PREVIOUS DISCUSSION...

ACTIVE WEATHER NIGHT ACROSS THE REGION. DEW POINTS HAVE RISEN INTO
THE LOW 70S OVER MUCH OF THE AREA...PROVIDING SIGNIFICANTLY RICHER
LOW LEVEL MOISTURE THAN PREVIOUS GUIDANCE SUGGESTED. STRONG LOW LEVEL
CONVERGENCE INDICATED BY MSAS...ALONG WITH MID LEVEL SHORTWAVE
MOVING ACROSS REGION HAS RESULTED IN CONSIDERABLE CONVECTION. DEEP
SHEAR HAS PRODUCED NUMEROUS ROTATING STORMS WHILE STRONG LOW LEVEL
SHEAR AIDED IN DEVELOPMENT OF AT LEAST ONE SIGNIFICANT TORNADO.

MAIN ACTIVITY NOW OVER EASTERN PORTION OF FCST AREA AND CONTINUES
EASTWARD TREK WITH MID LEVEL DISTURBANCE. WILL TREND UPCOMING FCST
MORE IN LINE WITH ETA SOLUTION WHICH HAS BEEN SOMEWHAT MORE
CONSISTENT WITH SYSTEM.

DESPITE EXITING SOUTHERN STREAM DISTURBANCE...ETA MAINTAINING
PRECIPITABLE WATER AT NEAR 1.5 INCHES THROUGH TODAY AS NORTHERN
STREAM TROF AND ASSOCIATED COLD FRONT ADVANCES TOWARD REGION.
SUFFICIENT MID LEVEL LIFT REDEVELOPING...ALONG WITH LOW LEVEL
CONVERGENCE WITH FRONT TO MAINTAIN HIGH END POPS OVER MUCH OF THE
FCST AREA. ALSO SEEING SOME INCREASED UPPER LEVEL DIVERGENCE
REDEVELOPING...AS WELL AS INCREASED CAPE WITH COOLING MID LEVEL
TEMPS. PER SPC DAY 1...WILL MAKE MENTION OF SEVERE POTENTIAL OF
WINDS AND LARGE HAIL IN MORNING ZONES. NE TO SW ORIENTED FRONT
EXPECTED TO REACH NEAR AN AEX-BPT LINE AT 00Z...THEN RAPIDLY PUNCHING
EAST AND SOUTHEAST AND THROUGH THE FCST AREA BY MIDNIGHT.

COLD HIGH PRESSURE FOLLOWS FROPA TONIGHT WITH THE REMAINDER OF THE
WEEK SHAPING UP DRY BUT WITH TEMPS WELL BELOW NORMAL. INDICATIONS
ARE THAT FREEZING OR NEAR FREEZING TEMPS WILL OCCUR SATURDAY
MORNING. GRADUAL WARMUP BEGINNING FOR THE NEW WEEK WITH DRY PATTERN
CONTINUING.

FOR THE COASTAL WATERS...STRONG CAA WILL INCREASE WINDS TO SMALL
CRAFT ADVISORY CONDITIONS OVERNIGHT. SMALL CRAFT ADVISORY WILL BE
REQUIRED.

KLCH 78 48 65 33 / 60 20 00 00
KBPT 78 48 67 35 / 60 20 00 00
KAEX 74 48 65 30 / 60 20 00 00
KLFT 78 50 53 36 / 70 40 00 00

..LCH WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH 976 UNTIL 8 AM FOR SOUTH LOUISIANA INCLUDING
CAMERON...ACADIA...SAINT LANDRY...LAFAYETTE...SAINT MARTIN...
VERMILLION...IBERIA AND SAINT MARY PARISHES...AND ADJACENT COASTAL
WATERS.

TX...NONE

MARCOTTE
Hazardous weather outlook, Nov 26, 3:15 PM CST, 12 hours 54 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-271200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
315 PM CST WED NOV 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TONIGHT...
INCREASING MOIST AND UNSTABLE AIR FLOWING INTO THE REGION AHEAD OF
AN ADVANCING COLD FRONT...COMBINED WITH AN UPPER LEVEL
DISTURBANCE...WILL BRING SHOWERS AND THUNDERSTORMS THIS EVENING AND
OVERNIGHT. WITH A QUICK CHANGE OF WIND DIRECTION IN THE LOWER
ATMOSPHERE...ALONG WITH STRONG WIND SPEEDS IN PLACE...THERE IS THE
THREAT FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS PRODUCING
DAMAGING WINDS AND POSSIBLY A FEW TORNADOES. THE ACTIVATION OF
STORM SPOTTERS MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
RAIN CHANCES WILL DIMINISH THURSDAY WITH THE PASSAGE OF THE FRONT.
A COOL AND DRY WEATHER PATTERN WILL FOLLOW FOR THE REMAINDER OF THE
WEEK...WITH A GRADUAL WARMUP BEGINNING SUNDAY.

.INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE REQUIRED TONIGHT.

MARCOTTE/LGE

In the hours before

Local storm report, Nov 26, 11:28 PM CST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1128 PM CST WED NOV 26 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 PM    4 SE DERIDDER             LA   TORNADO
11/26/03   BEAUREGARD                     NUMEROUS TREES AND POWER
                                          LINES DOWNED...HOMES
                                          DAMAGED...UNKNOWN NUMBER OF
                                          INJURIES.

ERICKSON
Local storm report, Nov 26, 11:42 PM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1142 PM CST WED NOV 26 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 PM    4 SE DERIDDER             LA   TORNADO
11/26/03   BEAUREGARD                     NUMEROUS TREES AND POWER
                                          LINES DOWNED...HOMES
                                          DAMAGED...UNKNOWN NUMBER OF
                                          INJURIES IN THE VICINITY
                                          OF HWY 26/394 AND SCALLION

1105 PM    PITKIN                   LA    TORNADO
11/26/03   VERNON                         TREES AND POWER LINES
                                          BLOWN DOWN...POSSIBLE
                                          TORNADO BASED ON RADAR

1125 PM    5 S RAGLEY               LA    TORNADO
11/26/03   BEAUREGARD                     PUBLIC REPORTS TORNADO
                                          ON THE GROUND...TREES AND
                                          POWER LINES DOWNED

ERICKSON

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 7:32 PM CSTSpecial Marine WarningLCH58 min
Nov 26, 9:46 PM CSTTornado WarningLCHBeauregard29 min
Nov 26, 10:11 PM CSTSpecial Marine WarningLCH64 min
Nov 26, 10:17 PM CSTTornado WarningLCHBeauregard, Vernon28 min
Nov 26, 11:08 PM CSTTornado WarningLCHRapides22 min
Nov 26, 11:10 PM CSTSpecial Marine WarningLCH65 min
Nov 26, 11:10 PM CSTSpecial Marine WarningLCH65 min
Nov 26, 11:24 PM CSTTornado WarningLCHBeauregard36 min
Nov 27, 12:12 AM CSTSpecial Marine WarningLCH63 min
Nov 27, 12:12 AM CSTSpecial Marine WarningLCH63 min
Nov 27, 1:10 AM CSTSpecial Marine WarningLCH65 min
Nov 27, 2:40 AM CSTSpecial Marine WarningLCH65 min
Nov 27, 2:40 AM CSTSpecial Marine WarningLCH65 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.